For a long time I controlled my blood pressure with a diuretic, but recently came off of that and started using a beta-blocker instead. Many people with MVP have a difficult time with beta-blockers because their blood pressure already tends to run low, so taking a beta-blocker on top of that can cause it to fall dangerously low. Over the past 10 years or so, low blood pressure has not been a problem for me. So I started taking a daily dose of 10mg Bystolic and I’ve been feeling pretty good once it kicked in, after a few weeks. The other day at a doctor’s appointment my blood pressure was 115/71. That’s reminiscent of my teenage years!
Another wonderful effect of taking a beta-blocker is that adrenaline rushes no longer start the spiral into hell. This is how I describe the after-effects of an adrenaline rush, since they usually cause your heart to race, pound, palpitate, you start to sweat, and your breathing increases and causes you to feel like you might hyperventilate. After this goes on for a while, it can cause a full-fledged panic attack. The adrenaline rush starts the spiral into hell. Beta-blockers stop this domino effect. The adrenaline rush still happens, but there is no cascade afterwards. I used to wake up sometimes in the middle of the night because there was a loud sound of some sort, and the adrenaline rush would come, and then I’d be up the rest of the night. Now I hear a sound, figure out what it is, and then go back to sleep.
This particular beta-blocker, Bystolic, does not cross the blood-brain barrier, according to my doctor. Some beta-blockers can cause feelings of spaciness or detachment, but this one only affects your heart — nothing else. I honestly have not noticed any negative at all from taking it, and I’ve been on it for over a month now.
If you’re considering a beta-blocker for treating your symptoms, add Bystolic to your list of things to discuss with your doctor. Hopefully it can help you, too.